Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla, Rash, and Pain
Jul 26, 2009

Hi there. I'm 24 years old and was just diagnosed a little over a month ago. My doctor put me on Atripla just 8 days ago when my CD4 count was at 264 and viral load at 3000. It is the first anti-retroviral med I've ever been on. Since starting the regimen, I have had very few side effects. THe late night dizziness has gone away and I have been great about drinking lots of water and no food several hours before bedtime. However, just two days ago, a rash began to form all over my body (incl. my neck) and now has started to itch a bit. Firstly, is the rash contagious at all? Secondly, do you have any idea what the percentage is of patients who have aggressive rash early on and this leads to more complications and problems with the drug? Should I try to treat the rash with some type of over the counter med? What would you recommend?

Response from Dr. Young

Rash is not an uncommon reaction to efavirenz (one of the three components of Atripla)- in many situations, the rash is mild and can be treated symptomatically (with diphenhydramine-Benadryl, for example) while continuing the medication. It's not unusual to see this develop in the weeks following initiation of treatment, as in your case. It's not contagious.

Less commonly, cases can be more severe (especially when involving the mucous membranes) and require treatment discontinuation. Make sure that you stay in contact with your doctor about your symptoms.

Best of luck, BY



Previous
night swaets
Next
Just diagnosed, and my second blood test shows jump in CD4 and decrease in viral load

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement